by Jeffrey T. Kirchner, DO, AAHIVS, AAHIVM Chief Medical Officer
August 27, 2019
In the pre-ART era, hematologic abnormalities including anemia and thrombocytopenia were very common in people living with HIV (PLWH). Anemia in particular was a marker of disease progression and increased mortality, and was also a common side-effect of zidovudine (AZT). Some of these abnormalities persist in patients with viral suppression and CD4 normalization on ART. This study included patients (n = 796) from the Copenhagen Comorbidity in HIV infection cohort. All had undetectable viral loads (< 50 copies/mL) and none had chronic hepatitis B or C. The majority were males and had a mean age of 50.2 years. They were matched with 2,338 uninfected controls from the Copenhagen General Population Study. Non-fasting venous blood samples were obtained to measure hemoglobin, absolute and differential leukocyte count, and platelet counts. Current use of zidovudine (n = 4) as well as history of AIDS or malignancy was also obtained. The authors performed logistic regression analyses that adjusted for age, sex, ethnicity, alcohol use, and smoking status to determine any additional associations between HIV and cytopenias. A sensitivity analysis was also included for patients with macrocytic anemia to investigate alcohol use or thyroid disease as confounders. Data was obtained at baseline then for approximately 3 years of follow up. Overall, anemia was found in 6.9% of PLWH versus 3.4% of controls, neutropenia in 1.3% versus 0.2% of controls, and thrombocytopenia 5.5% versus 2.7%. HIV infection was independently associated with anemia (aOR of 2.0), thrombocytopenia (aOR of 2.7) and neutropenia (aOR of 6.3).
I believe this study supports what many of us see in clinical practice in that a number of patients on ART will have anemia, thrombocytopenia, or leukopenia despite being undetectable and clinically stable. Most patients will show improvement from their baseline, pre-treatment hematologic parameters but may fail to fully normalize all cell lines. This is likely due to the adverse effect of HIV on hematopoietic stem cells but there could be other mechanisms as well. Secondary causes beyond chronic HIV infection may need to be ruled and ongoing laboratory monitoring of patients should continue to be standard of care.
View archived Clinical Research Update entries here.